WEARING RED – A CASE OF DRUG REACTION

  • Cláudia Melo Pediatric Department of Centro Hospitalar Médio Ave
  • Filipa Almeida Pediatric Department of Centro Hospitalar Médio Ave
  • Susana Lopes Pediatric Department of Centro Hospitalar Médio Ave
  • Paulo Teixeira Pediatric Department of Centro Hospitalar Médio Ave
  • Célia Barbosa Neuropediatric Unit, Pediatric Department of Hospital de Braga
  • Ana Sequeira Pediatric Department of Centro Hospitalar Médio Ave
  • Cristina Miguel Pediatric Department of Centro Hospitalar Médio Ave
Keywords: Aromatic anticonvulsants, carbamazepine, drug reaction

Abstract

Introduction: Drug reactions may be limited to a skin rash, or present as a multisystemic syndrome with a variable prognosis such as DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) syndrome.

Case report: The authors report a case of a girl admitted to the Emergency Department due to prolonged fever with generalised rash and pruritus, and prominent soft tissue edema of face, legs and arms, six weeks after beginning treatment with carbamazepine. Laboratory results showed eosinophilia and elevated liver enzymes. After stopping the drug we assisted to both clinical and analytical normalization.

Discussion: The early recognition of DRESS syndrome and drug withdrawal allowed a favourable evolution of a potentially fatal entity.

References

Pichler WJ. Drug allergy: Classification and clinical features.

Fevereiro, 2012. (Acedido em 20 de Março de 2012). Dispo-

nível em: http://www.uptodate.com.

Pichler WJ. An approach to the patient with drug allergy. Fe-

vereiro, 2012. (Acedido em 20 de Março de 2012). Disponível

em: http://www.uptodate.com.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi

L, et al. The DRESS syndrome: a literature review. Am J Med

; 124:588 -97.

Milliken D, Roosinovich E, Wilton H, Lipworth AD, Moore D,

Morris -Jones S, et al. Drug fever and DRESS syndrome. Br J

Hosp Med (Lond) 2011; 72:224 -8.

Walsh SD, Creamer D. Drug reaction with eosinophilia and

systemic symptoms (DRESS): a clinical update and review of

current thinking. Clin Exp Dermatol 2010; 36:6 -11.

Criado PR, Avancini JM, Criado RF, Santi CG. Drug Reaction

with Eosinophilia and Systemic Symptoms (DRESS) / Drug-

-Induced Hypersensitivity Syndrome (DIHS): a review of cur-

rent concepts. An Bras Dermatol 2012; 87:435 -49.

Tas S, Simonart T. Management of drug rash with eosinophi-

lia and systemic symptoms (DRESS Syndrome): an update.

Dermatology 2003; 206:353 -6.

Santiago F, Gonçalo M, Vieira R, Coelho S, Figueiredo A.

Epicutaneous patch testing in drug hypersensitivity syndrome

(DRESS). Contact Dermatitis 2010; 62:47 -53.

Published
2016-09-05
How to Cite
Melo, C., Almeida, F., Lopes, S., Teixeira, P., Barbosa, C., Sequeira, A., & Miguel, C. (2016). WEARING RED – A CASE OF DRUG REACTION. NASCER E CRESCER - BIRTH AND GROWTH MEDICAL JOURNAL, 22(4), 244-247. https://doi.org/10.25753/BirthGrowthMJ.v22.i4.9908
Section
Case Reports